• How long does it take to get the chemo out of your system

    Asked by summerg on Sunday, January 6, 2013

    How long does it take to get the chemo out of your system

    Its been six months and I am still having problems with side effects from the chemotherapy.

    14 Answers from the Community

    14 answers
    • Nancebeth's Avatar
      Nancebeth

      From what I understand, some side effects can be permanent, such as neuropathy or migraines. For example, I never had migraines before chemo, but I had an MRI a few weeks after chemo since my headaches were not going away. The MRI showed I now have migraines.
      I was also told by my chemo nurses and have found some info on the internet, that it takes about 1 month to "recover" for every session of chemo. I had 6 sessions so it should take about 6 months for me to be fully recovered.
      However, everyone handles chemo differently.

      over 1 year ago
    • karen1956's Avatar
      karen1956

      Some side effects go way quicker than others...otheres stick around to "haunt" us for years to come....what side effects are you still dealing with?

      over 1 year ago
    • IKickedIt's Avatar
      IKickedIt

      Yes, to clarify correctly, it's not the chemo that is still in your system, but the side effects or damage that the chemo may have done. Everyone is different, just like how every person reacted different to the treatments. Some resolve quickly, some may never resolve. I have pretty extensive neurological damage from my chemo and am going through PT to retrain body parts to compensate for the damage.

      I am also having a whole myriad of other problems and some days I get so frustrated. No one ever tells you that it ain't over when it's over. But I keep reminding myself that I have survived cancer and ultimately, that is the most important thing. If my days of riding roller coasters, hiking and sewing are over, so be it. At least I will be here to see my kids graduate high school, college and walk down the aisle.

      over 1 year ago
    • leepenn's Avatar
      leepenn (Best Answer!)

      so, it doesn't take long for the chemo to leave your system, but the side effects last quite a long time. i heard it takes a solid year before you feel "normal" again... and based on my experience, i think that's right on. i am literally 50 weeks out, and i am just now feeling like i'm my old self again... it's been coming... but now i feel like it's truly arriving.

      don't let that discourage you. you feel better and better every day... every week that goes by finds you stronger and stronger. as you press against your limits, you'll find yourself moving ahead again and again. the thing that i really notice is that it takes me a little bit longer to recover from hard athletic efforts now... but i'm getting better and better ....

      so, keep moving and keep eating heathfully and keep on keeping on... you're moving in the right direction... and keep talking to your health care team about EVERY SINGLE side effect....

      hugs.
      lee

      over 1 year ago
    • carm's Avatar
      carm

      Summerg, hello I am an oncology nurse and maybe I can help with that answer. Knowing that chemo destroys not only cancer cells as well as normal cells, the time it takes for the side effects to dissipate depends on how long it takes for cells to regenerate and mature to full function. Hair cells might take 2 to 3 months whereas nerve cells take longer. It all depends on what side effect you are referring to and whether there is alternative therapies that can help. For instance, chemo kills the natural flora in the gut and an over the counter probiotic can help restore the bacteria. Sometimes a steroid will help restore a nerve faster than restoration by a normal process. Consult your oncologist for suggestions on maintenence meds and good luck, Carm.

      over 1 year ago
    • JennyMiller's Avatar
      JennyMiller

      It has been 9 months for me - I was originally told "six months" but there are some lingering effects -- the short term memory syndrome, a little balance issue, fatigue at times (after a lot of activity). I do have some bone and joint pain but that could be the Arimidex that I am on. However, as time passes, I am doing more & more with less effort and feeling better each day. I tend to agree with Leepenn on the "solid year" - so I am looking forward to a nice Spring. Best of Luck to you!

      over 1 year ago
    • JudyW's Avatar
      JudyW

      I'm not clear on what side effects you have; however, I'm two years out of chemo treatments and still feeling the side effects from the chemo. My hair still hasn't completely grown in; I frequently have dry eye and almost lost my vision last summer; I have some neuropathy left; I still have terrible leg cramps from time and joint pain. A IKickedIt said,I beat the cancer, so I guess that's better than having to deal with the side effects.

      over 1 year ago
    • Paw's Avatar
      Paw

      Hello summerg. I guess it depends on the chemo and your body chemistry. I had my lady chemo treatment in August and only one of the side effects - fluid on my right lung ended in December. The rest of the side effects I believe are permanent.

      over 1 year ago
    • nancyjac's Avatar
      nancyjac

      This question has come up here several times. And the answer is, it depends on what your mean by your question. If you are asking how long the chemo drugs stay in your body, it can be anywhere from 12-36 hours, depending on the drug and dosage. If you are asking how long the side effects from those drugs can last, it can be anywhere from a few hours to forever. Side effects are the results of having taken a drug and have nothing to do with the duration of time that the drug is physically in your body or how long ago it was last taken. That is true for all drugs, not just those used for chemotherapy for cancer patients.

      over 1 year ago
    • myb's Avatar
      myb

      I was told the tingling in my hands and feet should go away in a couple of months but over 3.5 months and still going. I also have the numbness in hands and feet which gets worse with activity and cold. Muscle aches and pains come along with activity as well. Tough to get to sleep some nights still.

      over 1 year ago
    • ConnieB's Avatar
      ConnieB

      I am 12 months out of chemotherapy and still have side effects, some I believe will be permanent. Fatigue is the worst one so far...I still can't seem to get enough sleep to keep me going all day long. I am not on any medications but I still have muscle and joint pain, dry mouth, allergy like symptoms (itchy eyes and sneezing, but no allergies), shortness of breath and balance problems. Some of these are getting better very slowly, but I think the pain, dry mouth and allergy symptoms are going to be permanent. Like others I can deal with these as long as I have a cancer free life.

      over 1 year ago
    • Loafer's Avatar
      Loafer

      I just finished my final treatment on Friday 4x T&C. I asked my onc the same question and he said side effects for up to 3 months. Good luck to you!

      over 1 year ago
    • HeidiJo's Avatar
      HeidiJo

      It took about 20 months before I felt nearly 100% my self again. Now I know what they meant when they say you have to find a new normal. I still tire easily, and I had to work hard to get my muscle tone back. They don't really tell you what a long road back from chemo it is. You just have to be patient. (I wasn't very good at that)

      over 1 year ago
    • Nomadicme's Avatar
      Nomadicme

      1yr 4 months later I still feel not myself, but maybe this is the new normal? I've started to work out more ( weight lifting, lots of walking ) and I think that is helping. Exercise fixes many ills.

      over 1 year ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.